Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Fast heart rate, taking Inderal for migraine and chest pain. Is this elevated heart rate dangerous?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1996
Answered : 192 Questions
Hi, I have been taking inderal since I was 18 (for migraines and chest pain from MVP). Since then I have been told that i do not have MVP, but still take it for migraines. My heart rate is fast, usually in the 90's, even at rest. If I do not take the medication for one day, my heart rate stays in the 130 range all day. My doctor does not know what to do. Is this elevated heart rate in the 90's dangerous?
Posted Sat, 5 May 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Raja Sekhar Varma 10 hours later

Thank you for your query.

Inderal is propranolol, which is a beta-blocker. It acts on the pacemaker cells of the heart to reduce the rate. The dosage of the drug can be adjusted to achieve a slower heart rate.

Heart rate in the 90s is normal. Since you are taking the drug to prevent migraine and not for a cardiac cause, the dosage of the drug should be adjusted according to the episodes of migraine. The heart rate achieved is not relevant in this case. Of course, care should be taken that the heart rate does not drop to less than 60 per minute.

Since you have been on a beta-blocker for nearly 30 years, the beta receptors on the cardiac cells would have increased in number and sensitivity to the adrenergic hormones. Hence, if you do not take the drug, there will be an overshoot of beta-adrenergic effects including an increase in heart rate (due to unopposed effect of the hormones on supersensitive and increased number of receptors). That is the reason for the increase in heart rate.

Even though the LA preparation of Inderal is supposed to be a long acting drug, many a time it does not have a full 24 hour effect leading to fluctuations in heart rate towards the end of the dosing intervals.

The solutions for these could be:
1) You need a twice or thrice daily dose of Inderal which you should take care never to omit.
2) You can ask your treating doctor to switch over to a long acting, beta-1 specific beta blocker like metoprolol succinate or bisoprolol.
3) amitryptiline can sometimes cause an increase in the heart rate. Since you have switched over to another medicine, it is not relevant now.

I hope this answers your query. Feel free to contact me for any further clarifications.
With regards,
Dr RS Varma
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor